Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jan 28, 2008, 3:52 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 28, 2008, 11:00 AM CST. It was in force for 8 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 28, 2008, 3:52 AM CST (09:52 UTC)
- In effect from
- Jan 28, 2008, 11:00 AM CST
- Expired
- Jan 28, 2008, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 12:17 PM CST | NON-TSTM WND GST 62 | 3 Ssw Dalhart, TX | 62 |
| Jan 28, 12:25 PM CST | NON-TSTM WND GST 59 | 3 W Dumas, TX | |
| Jan 28, 12:50 PM CST | NON-TSTM WND GST 61 | Morse, TX | KVII SCHOOL NET SITE |
| Jan 28, 1:20 PM CST | NON-TSTM WND GST 64 | Spearman, TX | KVII SCHOOL NET SITE |
| Jan 28, 1:25 PM CST | NON-TSTM WND GST 64 | 2 E Goodwell, OK | OKLAHOMA MESONET |
| Jan 28, 1:30 PM CST | NON-TSTM WND GST 61 | 1 W Guymon, OK | |
| Jan 28, 1:51 PM CST | NON-TSTM WND GST 62 | 1 W Guymon, OK | |
| Jan 28, 1:57 PM CST | NON-TSTM WND GST 60 | Hardesty, OK | |
| Jan 28, 2:03 PM CST | NON-TSTM WND GST 58 | 3 N Borger, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2639 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 280952 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 352 AM CST MON JAN 28 2008 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES... .WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST TO 30 TO 40 MPH BY THIS AFTERNOON ACROSS THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. RELATIVE HUMIDITIES ARE IN TURN EXPECTED TO DECREASE TO NEAR OR BELOW 15 PERCENT AS UNSEASONABLY WARM TEMPERATURES COMBINE WITH DRYING AIR. AS A RESULT...CONDITIONS WILL BE FAVORABLE FOR RAPID DEVELOPMENT AND SPREAD OF FIRES. OKZ001-002-TXZ001>003-006>008-011>013-016>018-282200- /O.UPG.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/ /O.NEW.KAMA.FW.W.0004.080128T1700Z-080129T0100Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 352 AM CST MON JAN 28 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES... IN EFFECT FROM 11 AM TO 7 PM CST. VERY WINDY CONDITIONS TODAY WILL COMBINE WITH UNSEASONABLY WARM TEMPERATURES...RELATIVELY DRY AIR...AND DRY FUELS TO PRODUCE CONDITIONS VERY FAVORABLE FOR FIRE DEVELOPMENT AND SPREAD. EXTRA CARE SHOULD BE TAKEN TODAY TO AVOID STARTING WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ KRAMAR
2 follow-up statements
000 WWUS84 KAMA 282120 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CST MON JAN 28 2008 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES... .AN INTENSE SURFACE LOW PRESSURE TROUGH WILL REMAIN OVER THE PANHANDLES THROUGH THE EVENING CREATING STRONG WEST TO SOUTHWEST WINDS. THE WEST TO SOUTHWEST WINDS WILL PULL DRIER AIR INTO THE PANHANDLES ALLOWING RELATIVE HUMIDITY VALUES TO FALL. OKZ001-002-TXZ001>003-006>008-011>013-016>018-290100- /O.CON.KAMA.FW.W.0004.000000T0000Z-080129T0100Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 320 PM CST MON JAN 28 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. VERY WINDY CONDITIONS TODAY WILL COMBINE WITH UNSEASONABLY WARM TEMPERATURES...RELATIVELY DRY AIR...AND DRY FUELS TO PRODUCE CONDITIONS VERY FAVORABLE FOR FIRE DEVELOPMENT AND SPREAD. WIND SPEEDS IN THE 30 TO 40 MPH RANGE WITH GUSTS NEAR 60 MPH WILL BE POSSIBLE. WHILE RELATIVE HUMIDITY VALUES WILL DECREASE BELOW 15 PERCENT THROUGH THE EVENING HOURS. EXTRA CARE SHOULD BE TAKEN TODAY TO AVOID STARTING WILDFIRES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JJB
000 WWUS84 KAMA 290120 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 720 PM CST MON JAN 28 2008 ...RED FLAG CONDITIONS HAVE DISSIPATED THIS EVENING... .WINDS CONTINUE TO DIMINISH THIS EVENING ALTHOUGH WINDS WILL REMAIN IN THE 15 TO 25 MPH FOR MOST OF THE NIGHT. IN ADDITION...AS TEMPERATURES CONTINUE TO FALL THIS EVENING...RELATIVE HUMIDITIES WILL INCREASE ABOVE 20 PERCENT. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. OKZ001-002-TXZ001>003-006>008-011>013-016>018-290230- /O.EXP.KAMA.FW.W.0004.000000T0000Z-080129T0100Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 720 PM CST MON JAN 28 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$ CLK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 27, 11:30 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 27, 11:30 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1130 PM CST SUN JAN 27 2008
.AVIATION...
VFR THROUGH THE TAF CYCLE BUT DID INCLUDE BLOWING DUST AT KAMA FOR
TOMORROW AFTERNOON WHEN THE STRONGEST WINDS COULD BE. THIS COULD
BRIEFLY KNOCK VISIBILITIES INTO THE MVFR RANGE. WINDS WILL REMAIN
OUT OF THE SOUTH TO SOUTHWEST WITH SUSTAINED SPEEDS AROUND 20 KTS.
OCCASIONAL GUSTS UP TO 30 KTS COULD BE POSSIBLE BUT SHOULD NOT BE
PREVALENT THROUGH THE ENTIRE NIGHT. MONDAY STILL SHAPING UP TO BE
WINDY WITH SUSTAINED SPEEDS OF 30 TO 35 KTS AND GUSTS UP TO 45 KTS.
SPEEDS WILL DEPEND ON HOW THICK A HIGH LEVEL CLOUD SHIELD WILL BE.
JORDAN
&&
.PREV DISCUSSION... /ISSUED 548 PM CST SUN JAN 27 2008/
AVIATION...
WIND SPEEDS CONTINUE TO DECREASE ACROSS THE AREA BUT WILL REMAIN IN
THE SUSTAINED 15 TO 20 KT RANGE OVERNIGHT AND THEN INCREASE ONCE
AGAIN MONDAY MORNING. MODELS CONTINUE TO INDICATE THAT SUSTAINED 30
KT WINDS WILL BE LIKELY AND WOULD NOT BE SURPRISED TO SEE GUSTS OVER
40 KTS MONDAY AFTERNOON. HAVE HELD OFF ISSUING AVIATION WEATHER
WARNING FOR NOW TO SEE JUST HOW STRONG WINDS WILL BE MONDAY. ALSO
ADDED MENTION OF REDUCED VISIBILITIES DUE TO BLOWING DUST AT KAMA FOR
THE AFTERNOON HOURS WHEN THE WIND WILL BE THE STRONGEST.
JORDAN
PREV DISCUSSION... /ISSUED 306 PM CST SUN JAN 27 2008/
DISCUSSION...
THERE IS A LOT TO TALK ABOUT OVER THE NEXT FEW DAYS. THE MAIN CONCERN
IN THE SHORT TERM WILL BE THE STRONG WINDS AND ASSOCIATED FIRE
DANGER. DEWPOINTS HAVE BEEN SLOW TO INCREASE OVER THE NORTHWEST ONE
THIRD OF THE FORECAST AREA TODAY RESULTING IN RED FLAG CONDITIONS.
THE MODELS DID HAVE A HANDLE ON THE INCREASE MOISTURE ACROSS THE
SOUTHEAST TODAY...BUT HAVE HAD A HARD TIME ACROSS THE REMAINDER OF
THE AREA. AS WINDS BECOME MORE WESTERLY FOR MONDAY...THE INCREASING
DOWNSLOPE COMPONENT WILL SERVE TO DRY THE LOWER LEVELS DESPITE THE
MID/UPPER LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM. THUS...MODEL
DEWPOINTS WERE UNDERCUT BY 5 TO 10 DEGREES FOR MONDAY AFTERNOON. WIND
SPEEDS SHOULD BE HIGHER TOMORROW THAN TODAY...WITH SUSTAINED WIND
SPEEDS OF 30 TO 40 MPH. WE COULD SEE GUSTS APPROACHING THE HIGH WIND
WARNING CRITERION OF 58 MPH AS WELL...BUT NO HIGH WIND WATCH WILL BE
ISSUED AT THIS TIME. INSTEAD...A WIND ADVISORY WILL BE ISSUED FOR
ROUGHLY THE NORTHWEST ONE OF OF THE FORECAST AREA. AN AVIATION
WEATHER WARNING WILL LIKELY BE REQUIRED AS WELL AS GUSTS SHOULD
EASILY ATTAIN THE 40 KT CRITERION. FOR MORE ON THE FIRE WEATHER
CONCERNS...SEE THE FIRE WEATHER DISCUSSION BELOW.
A COLD FRONT WILL MOVE ACROSS THE PANHANDLES MONDAY NIGHT. THE GFS
AND NAM HAVE QUITE DIFFERENT SOLUTIONS WITH HOW THIS WILL PLAY OUT
WITH THE GFS ABOUT 10 DEGREES COOLER THAN THE NAM. I STAYED CLOSER TO
THE PREVIOUS FORECAST THINKING THAT THE GFS IS A BIT TOO COLD SINCE
MOST OF THE COLD AIR WILL REMAIN TO OUR NORTH AND EAST. CLOUD COVER
DOES NOT LOOK TO BE EXCESSIVE EITHER...SO INSOLATION AND A DEVELOPING
WESTERLY WIND SHOULD HELP WARM TEMPS A BIT. IT WAS ALSO WORTH NOTING
THAT THE MAV WINDS WERE ABOUT 40 KTS TUESDAY MORNING...WHICH SEEMED
EXCESSIVELY HIGH. THESE WERE BROUGHT DOWN CLOSER TO 20 KTS WHICH
WILL STILL FALL IN THE BREEZY CATEGORY. A RAPID WARM UP IS EXPECTED
ON WEDNESDAY AS LEE TROFFING RESUMES. THIS SHOULD PUSH TEMPS BACK
INTO THE MID 50S FOR MOST LOCATIONS...WITH A FEW AREAS POTENTIALLY
REACHING THE UPPER 50S.
ANOTHER COLD FRONT IS EXPECTED ON THURSDAY. THE GFS AND ECMWF ARE IN
FAIR AGREEMENT WITH THE TIMING OF THIS SYSTEM...BRINGING A POTENT
TROF ACROSS THE DURING THE DAY THURSDAY. THE LOCATION OF THIS FEATURE
APPEARS TO BE FAVORABLE FOR THE PRODUCTION OF LIGHT PRECIPITATION ON
THURSDAY. ANY PRECIP COULD BEGIN AS EARLY AS WEDNESDAY NIGHT...BUT
THIS PERIOD WILL REMAIN DRY FOR NOW. POPS WERE INCREASED ACROSS THE
NORTHERN ZONES...BUT NOT QUITE TO THE SLIGHT CHANCE THRESHOLD.
PRECIP WOULD BEGIN AS LIGHT SNOW AND POSSIBLY MIX WITH LIGHT RAIN
DURING THE AFTERNOON IF TEMPS ARE ABLE TO WARM INTO THE 40S AS
PROGGED. AFTER THAT...A WARMING TREND IS EXPECTED WITH TEMPS CLIMBING
TO JUST ABOVE CLIMO. THE FORECAST REMAINS DRY AFTER THURSDAY.
JOHNSON
FIRE WEATHER...
RH VALUES TODAY REMAIN 10 TO 15 PERCENT ACROSS THE NORTHWEST ZONES
BUT MOISTURE HAS INCREASED SUFFICIENTLY ACROSS THE REMAINDER OF THE
AREA TO PRECLUDE RED FLAG CONDITIONS. HOWEVER...DRY CONDITIONS ARE
EXPECTED ON AGAIN ON MONDAY WITH RHS PROGGED TO DROP TO AT OR JUST
BELOW 15 PERCENT ACROSS THE WESTERN THREE STACKS OF COUNTIES IN THE
TEXAS PANHANDLE. IN ADDITION...WEST WINDS OF 30 TO 40 MPH...WITH
GUSTS EXCEEDING 50 MPH AT TIMES...WILL CREATE EXTREMELY DANGEROUS
FIRE WEATHER CONDITIONS. SPC HAS INCLUDED THE PANHANDLES UNDER THE
CRITICAL CATEGORY FOR MONDAY /SEE FWDDY2/. THUS...A FIRE WEATHER
WATCH WILL BE ISSUED FOR THE AFOREMENTIONED AREA.
AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...SHERMAN.
OK...WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.Hazardous weather outlook, Jan 28, 12:10 AM CST, 3 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1210 AM CST MON JAN 28 2008 OKZ001>003-TXZ001>020-281200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1210 AM CST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG ON MONDAY AND WILL LIKELY MEET OR EXCEED WIND ADVISORY CRITERIA FOR MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. GIVEN THE EXPECTED STRONG WINDS...CONTINUED WARM AND DRY AIR...AND DRY FUELS...FIRE WEATHER CONDITIONS WILL BE FAVORABLE FOR FIRE SPREAD...AND COULD APPROACH RED FLAG CRITERIA IN PORTIONS OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JORDAN
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 4:05 AM CST | High Wind Warning | AMA | Carson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 8 more | 14 hr |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.